Wyoming, 2011

High Wind in Wyoming, September 19, 2011

September 19, 2011 · NWS BYZ · 1 event in 1 county or zone

A strong cold front with embedded showers and thunderstorms moved across Sheridan County during the early evening hours on the 19th. Wind gusts around 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front with embedded showers and thunderstorms moved across Sheridan County during the early evening hours on the 19th. Wind gusts around 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 19, 2:40 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 19, 2:40 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT MON SEP 19 2011

.SHORT TERM...VALID FOR TUE AND WED...

A STRONG COLD FRONT AND UPPER LEVEL WAVE WILL MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON INTO EARLY THIS EVENING. WEST TO
SOUTHWEST WINDS OF 15 TO 30 MPH WILL CONTINUE TO OCCUR AHEAD OF
THE FRONT. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY PRODUCE WIND GUSTS AROUND 60 MPH. WINDS WILL
SHIFT TO THE NORTHWEST AT 20 TO 35 MPH WITH GUSTS AROUND 40 MPH
ALONG AND BEHIND THE FRONT AND CONTINUE INTO THE MID EVENING
HOURS. THE WINDS WILL SUBSIDE SOMEWHAT LATE TONIGHT FROM BILLINGS
WESTWARD BUT CONTINUE EAST OF BILLINGS. THE PRECIP WILL END FROM
BILLINGS WESTWARD LATE THIS EVENING BUT LINGER IN THE EAST AFTER
MIDNIGHT.

A BRISK NORTHERLY FLOW ALOFT WILL BE IN STORE FOR TUESDAY AS
TEMPERATURES WILL BE MUCH COOLER WITH READINGS ONLY WARMING INTO
THE 60S. GUSTY NORTHWEST WINDS WILL CONTINUE...BUT MAINLY EAST OF
BILLINGS FROM CUSTER COUNTY EAST AND SOUTH. WINDS WILL CONTINUE
IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. THE WINDS ACROSS THE
EAST WILL GRADUALLY SUBSIDE DURING THE AFTERNOON AND ESPECIALLY
BY EVENING. HIGH PRESSURE BEGINS TO BUILD BACK OVER THE FORECAST
AREA WEDNESDAY BRINGING MOSTLY SUNNY SKIES AND WARMER
TEMPERATURES WITH READINGS AROUND NORMAL FOR THIS TIME OF YEAR.
HOOLEY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

BOTTOM LINE REMAINS THE SAME FOR THE EXTENDED...MAINLY DRY WITH
ABOVE NORMAL TEMPERATURES. JUST HOW WARM SEEMS TO BE THE MAIN
ISSUE. MEDIUM RANGE MODELS CONTINUE TO BUILD A STRONG RIDGE FROM
THE DESERT SOUTHWEST TO THE HIGH PLAINS. THE ECMWF IS THE WARMER
OF THE TWO BUILDING 500MB HEIGHTS OVER 588DM WITH THE GFS AROUND
585DM. WILL BLEND THE TWO SOLUTIONS FOR THIS PACKAGE. THE
RESULTING BLEND BRINGS TEMPS UP SOME FOR FRIDAY AND SATURDAY FROM
WHAT I INHERITED. STILL DO NOT SEE MUCH CHANCE OF ANY
PRECIPITATION AS THE MONSOON IS SUPPRESSED TO THE SOUTH AND A TAP
OF THE PACIFIC IS CUT OFF. LOOKING FURTHER OUT...THE EC TRIES TO
BRING A TROUGH THROUGH THE RIDGE AT THE MIDDLE PART OF NEXT WEEK
WHILE GFS PERSISTS WITH THE RIDGE. WILL LEAN TOWARD THE PERSISTENT
RIDGE SOLUTION FOR NOW AS ANY TROUGH IS MORE LIKELY TO SIMPLY
FLATTEN THIS RIDGE THAN RIDE THROUGH IT. BT

&&

.AVIATION...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE IN THE
DAY...WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
LOCAL MVFR CONDITIONS CAN BE EXPECTED NEAR ANY STORMS. WEST TO
SOUTHWEST SURFACE WINDS WILL INCREASE AHEAD OF THE FRONT THIS
LATE TODAY REACHING 20 TO 30 KTS WITH GUSTS TO 40 KTS POSSIBLE...
ESPECIALLY IN THE KMLS VICINITY. SHOWERS WILL DECREASE AFTER THE
EVENING...BUT BRISK NORTHWEST WINDS 15 TO 25 MPH MAY CONTINUE IN
THE KMLS AREA OVERNIGHT. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 040/065 040/071 048/083 053/086 054/086 055/084 055/084
    20/U    00/U    00/U    00/U    00/U    00/U    00/U
LVM 033/065 031/074 041/081 046/085 048/086 048/084 047/082
    20/B    00/U    00/U    00/U    00/U    00/U    00/U
HDN 041/065 041/072 042/085 049/089 052/089 054/087 054/086
    30/B    00/U    00/U    00/U    00/U    00/U    00/U
MLS 044/064 038/068 041/082 051/086 055/087 057/086 054/085
    41/N    00/U    00/U    00/U    00/U    00/U    00/U
4BQ 041/064 039/067 039/081 045/087 051/087 052/085 052/084
    41/N    00/U    00/U    00/U    00/U    00/U    00/U
BHK 041/060 038/063 037/078 045/085 053/085 053/084 050/082
    61/N    00/U    00/U    00/U    00/U    00/U    00/U
SHR 038/063 037/070 038/081 045/086 050/086 050/084 050/083
    41/B    00/U    00/U    00/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT BELOW
      6000 FEET FOR ZONES 123-126.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 124-125-127>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 19, 1:53 PM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT MON SEP 19 2011

MTZ028>042-056>058-063>068-WYZ098-099-202100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
253 PM MDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EARLY EVENING. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS AROUND
40 MPH WILL BE LIKELY AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE
NORTHWEST AT 20 TO 30 MPH WITH GUSTS AROUND 50 MPH BEHIND THE
FRONT THIS EVENING. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
LIKELY THROUGH THIS EVENING. THE WINDS WILL DECREASE LATE TONIGHT
BUT REMAIN WINDY FROM ROSEBUD COUNTY EASTWARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS CUSTER COUNTY AND
POINTS EAST AND SOUTH THROUGH THE DAY. THE WINDS ARE EXPECTED TO
SUBSIDE BY THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

In the hours before

Special weather statement, Sep 19, 3:50 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT MON SEP 19 2011

MTZ034-035-038-039-056-057-192330-
EASTERN CARBON MT-NORTHERN BIG HORN MT-NORTHERN STILLWATER MT-RED
LODGE FOOTHILLS MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
450 PM MDT MON SEP 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN...CARBON...
CENTRAL STILLWATER AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 530 PM
MDT...

AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG WINDS ALONG A LINE EXTENDING FROM 10 MILES
SOUTHEAST OF OF BALLANTINE TO 9 MILES SOUTH OF BILLINGS TO 8 MILES
SOUTH OF LAUREL TO 7 MILES NORTHWEST OF COLUMBUS...AND MOVING SOUTH
AT 45 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE WINDS. A WIND GUST
TO 65 MPH WAS REPORTED AT THE AIPRORT IN BILLINGS AT 429 PM.

THESE STORMS WILL BE NEAR...
BOYD...EDGAR AND JOLIET AROUND 455 PM MDT.
FROMBERG AND PRYOR AROUND 500 PM MDT.
COONEY RESERVOIR ST PARK AROUND 505 PM MDT.
BRIDGER AND ROBERTS AROUND 510 PM MDT.
EAST BRIDGER AROUND 515 PM MDT.
FOX AROUND 520 PM MDT.
BELFRY...WARREN...BEARCREEK AND WASHOE AROUND 530 PM MDT.

LAT...LON 4506 10921 4511 10921 4513 10924 4557 10945
      4559 10941 4560 10946 4574 10953 4562 10908
      4559 10880 4590 10792 4523 10763 4499 10829
      4499 10893
TIME...MOT...LOC 2248Z 342DEG 39KT 4578 10800 4559 10851
          4551 10876 4554 10904 4563 10936
Local storm report, Sep 19, 3:56 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
456 PM MDT MON SEP 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     NON-TSTM WND GST BILLINGS                45.79N 108.54W
09/19/2011  M64 MPH          YELLOWSTONE        MT   ASOS

&&

CJS
Special weather statement, Sep 19, 3:59 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
459 PM MDT MON SEP 19 2011

MTZ030>032-038-057-058-192345-
CUSTER MT-NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG HORN
MT-SOUTHERN ROSEBUD MT-TREASURE MT-
459 PM MDT MON SEP 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD...NORTHERN BIG
HORN...SOUTHERN TREASURE AND SOUTHWESTERN CUSTER COUNTIES UNTIL 545
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF FORSYTH TO 12 MILES WEST OF FORSYTH TO 12 MILES SOUTH OF HYSHAM TO
8 MILES SOUTH OF CUSTER TO 15 MILES SOUTHEAST OF BALLANTINE...AND
MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
ROSEBUD AROUND 505 PM MDT.
HATHAWAY AND HARDIN AROUND 510 PM MDT.
CROW AGENCY AROUND 525 PM MDT.
COLSTRIP AND GARRYOWEN AROUND 535 PM MDT.
GARLAND AROUND 540 PM MDT.
BRANDENBERG...BUSBY AND LAME DEER AROUND 545 PM MDT.

LAT...LON 4592 10575 4576 10629 4552 10692 4529 10734
      4582 10803 4598 10772 4598 10768 4601 10768
      4604 10761 4604 10752 4609 10750 4630 10698
      4646 10643
TIME...MOT...LOC 2257Z 318DEG 40KT 4635 10645 4623 10688
          4608 10723 4598 10751 4580 10783
Local storm report, Sep 19, 4:20 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
520 PM MDT MON SEP 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 3 N RYEGATE             46.34N 109.25W
09/19/2011  E60 MPH          GOLDEN VALLEY      MT   LAW ENFORCEMENT

            ROOF BLOWN OFF HOUSE.

&&

CJS
Special weather statement, Sep 19, 4:43 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
543 PM MDT MON SEP 19 2011

MTZ030-031-038-057-058-200030-
NORTHERN BIG HORN MT-NORTHERN ROSEBUD MT-SOUTHERN BIG HORN
MT-SOUTHERN ROSEBUD MT-TREASURE MT-
543 PM MDT MON SEP 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD...NORTHERN BIG
HORN AND SOUTHERN TREASURE COUNTIES UNTIL 630 PM MDT...

AN AREA OF STRONG WINDS WITH GUSTS UP TO 55 MPH AND BLOWING DUST
REDUCING VISIBILITIES TO 1/4 MILE IS MOVING THROUGH SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG WINDS AND ISOLATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF MILES CITY TO 6 MILES SOUTHEAST
OF LAME DEER TO 7 MILES SOUTHEAST OF LODGE GRASS TO 19 MILES SOUTH
OF FORT SMITH TO 7 MILES SOUTH OF RED LODGE...AND MOVING SOUTHEAST
AT 45 MPH.

EXPECT WINDS OF 40 MPH TO PERSIST FOR A COUPLE OF HOURS BEHIND THE
FRONT.

LAT...LON 4624 10615 4614 10615 4613 10620 4579 10619
      4552 10692 4529 10734 4582 10803 4598 10772
      4598 10768 4604 10761 4604 10752 4609 10750
      4630 10698 4646 10643
TIME...MOT...LOC 2339Z 322DEG 49KT 4628 10570 4555 10655
          4522 10727 4503 10788 4509 10918
Special weather statement, Sep 19, 4:50 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
550 PM MDT MON SEP 19 2011

MTZ031>033-036>039-056-058-WYZ098-099-200045-
CARTER MT-CUSTER MT-EASTERN CARBON MT-FALLON MT-NORTHEAST BIG HORN
MOUNTAINS WY-NORTHERN ROSEBUD MT-POWDER RIVER MT-RED LODGE FOOTHILLS
MT-SHERIDAN FOOTHILLS WY-SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
550 PM MDT MON SEP 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN...SOUTHEASTERN
ROSEBUD...SOUTHERN BIG HORN...EASTERN CARBON...POWDER RIVER...WESTERN
FALLON...SOUTHERN CUSTER AND NORTHERN CARTER COUNTIES UNTIL 645 PM
MDT...

THIS SPECIAL WEATHER STATEMENT ADDS ADDITIONAL INFORMATION LEFT OFF
OF PREVIOUS SPECIAL WEATHER STATEMENT. THIS IS THE ONLY SPECIAL
WEATHER STATEMENT IN EFFECT FOR THE REGION.

AN AREA OF STRONG WINDS WITH GUSTS UP TO 55 MPH AND BLOWING DUST
REDUCING VISIBILITIES TO 1/4 MILE IS MOVING THROUGH SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG WINDS AND ISOLATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF MILES CITY TO 6 MILES SOUTHEAST
OF LAME DEER TO 7 MILES SOUTHEAST OF LODGE GRASS TO 19 MILES SOUTH
OF FORT SMITH TO 7 MILES SOUTH OF RED LODGE...AND MOVING SOUTHEAST
AT 45 MPH.

EXPECT WINDS OF 40 MPH TO PERSIST FOR A COUPLE OF HOURS BEHIND THE
FRONT.

THESE STORMS WILL BE NEAR...
ABERDEEN...ASHLAND...EAST BRIDGER...FOX...STACEY AND VOLBORG AROUND
555 PM MDT.
BIRNEY AROUND 600 PM MDT.
COALWOOD...PARKMAN...RANCHESTER AND TONGUE RIVER RESERVOIR PK AROUND
605 PM MDT.
BELFRY...DAYTON AND DECKER AROUND 610 PM MDT.

LAT...LON 4472 10776 4499 10790 4499 10901 4545 10940
      4518 10740 4647 10489 4556 10422 4499 10536
      4499 10601 4466 10600 4455 10621 4455 10737
TIME...MOT...LOC 2349Z 331DEG 48KT 4633 10494 4558 10642
          4510 10733 4536 10920

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
September 19, 5:32 PM MST to 5:53 PM MST
Where
Sheridan Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346826.